Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 87, NWS Cheyenne, WY

August 5, 2017Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 5, 2017, 3:13 PM MDT for Laramie County, Wyoming. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2017, 3:13 PM MDT (21:13 UTC)
Expired
Aug 5, 2017, 3:45 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 22 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:41 PM MDTHAIL 0.757 Sw Burns, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
2632 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS55 KCYS 052113
SVRCYS
WYC021-052145-
/O.NEW.KCYS.SV.W.0087.170805T2113Z-170805T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
313 PM MDT SAT AUG 5 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Laramie County in southeastern Wyoming...

* Until 345 PM MDT

* At 313 PM MDT, a severe thunderstorm was located 11 miles east of
  South Greeley, or 11 miles southeast of Cheyenne, moving northeast
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Burns and Hillsdale. 

This includes Interstate 80 in Wyoming between mile markers 369 and
389.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4111 10474 4132 10442 4109 10423 4100 10450
      4100 10465
TIME...MOT...LOC 2113Z 237DEG 17KT 4108 10460 

HAIL...1.00IN
WIND...60MPH
 
$$

Levin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:34 PM MDT, 39 minutes earlier.

Area forecast discussion, Aug 5, 2:34 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
234 PM MDT Sat Aug 5 2017

.SHORT TERM...(This evening through Monday)
Issued at 231 PM MDT Sat Aug 5 2017

A few isolated to widely scattered storms developing early this
afternoon along the Snowy and South Laramie Ranges and these
showers and storms will continue to develop and move SE into
northern CO into the early evening. Effective shear values are
currently around 35 kt with SBCAPE around 1000 J/kg. This could
lead to a few stronger storms with hail and gusty winds being the
main threat. Steep low to mid level lapse rates and quite dry sub-
cloud layers will promote good downdraft production so wouldn't be
surprised to see a few strong outflows even from weaker showers.
The HRRR and NCAR Ensembles have been consistent in showing a
complex of showers and thunderstorms developing to our NW and
tracking SE along the North Platte valley roughly from Torrington
to Scottsbluff tonight. This complex may be aided by some elevated
instability and weak lift along a southward moving front, ahead
of a minor ripple in the NW flow currently over SW MT and NW WY.
Upped POP in these areas tonight to account for consistency in the
hi-res guidance.

Front will hang up along the mountains Saturday as surface winds
become northerly over the plains and eventually back to easterly
by late afternoon. After some morning low clouds and fog along
with any residual showers from the above-mentioned complex, expect
another round of showers and thunderstorms to develop over the
higher terrain and track eastward through the afternoon and
evening. Still enough shear for a strong to severe storm or two
especially with web bulb zero heights a little lower than today.

For Sunday night and Monday, models are consistent in ejecting
some Pacific energy NE from CA into northern CO by Monday
afternoon. Upper diffluence increases especially over the south
with some signal of a coupled jet structure aloft. With PW values
of 1.0 to 1.3 inches, think widespread showers and thunderstorms,
some with heavier rainfall are likely. Upped POP to likely
especially south of line from Laramie to Scottsbluff. GEFS
ensemble mean precipitation for Cheyenne during this period is
around 1.3 inches with decent clustering of at least an inch so
think there is a good chance for the area to receive some much-
needed rainfall.

.LONG TERM...(Monday night through Saturday)
Issued at 231 PM MDT Sat Aug 5 2017

Unseasonably cool and unsettled pattern to continue thru at least
the middle part of the week. A nearly stationary frontal boundary
along the front range courtesy of persistent NW flow will combine
with sub-tropical moisture fed by WSW/NNE oriented jet-streak
streaming east off the ern Pacific. The result will be continued
precip chances, best along the WY/CO stateline and adjacent
locations along the I-80 corridor Tuesday and Wednesday. The CWA
will be on the north side of the front in an air mass consisting of
H7 temperatures in the 6-10C range. These cooler temperatures in
combination with thicker cloud-cover will yield high temps that will
only reach the upper 60s (above 5000 feet) and 70s Tuesday and
Wednesday. Jet energy shifts south Thu-Sat, which should yield
gradually drier and warmer conditions. Although even then, the CWA
will not be completely dry, just less coverage than early in the
week and mainly confined to the afternoon/evening period. High
temps look to return to the 80s for most locations by Fri-Sat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1201 PM MDT Sat Aug 5 2017

Main aviation concern for this TAF cycle will be timing and
location of convective activity for both this afternoon and
overnight. Latest information suggests -TSRA development after
19Z or 20Z in the vicinity of KCYS and KLAR and associated routes.
By 00z,-TSRA development should begin to spread east towards the
western Nebraska Panhandle, with likely a thunderstorm complex
moving from northwest to southeast 02-09Z. There is a chance that
a few of these thunderstorms may become strong-severe for a time.
Stratus/fog will likely develop at all terminals (except at KRWL)
after 09z where moist upslope flow develops. Will likely see some
-RA for a time at western Nebraska Panhandle sites for a time
 during the morning hours Sunday. MVFR cigs will likely hang
 around at many locations into the end of this TAF cycle. The
 unsettled conditions will continue beyond the end of this cycle
 as well.

&&

.FIRE WEATHER...
Issued at 231 PM MDT Sat Aug 5 2017

Left the Red Flag Warning in place for northern and western Carbon
County as Rawlins is currently hitting criteria. After this
evening, decreasing temperatures and increasing amounts of
moisture should limit fire weather concerns at least through early
next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 6 PM MDT this evening for WYZ303.

NE...None.
&&

SHORT TERM...DEL
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...DEL
Hazardous weather outlook, Aug 5, 3:37 AM MDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
337 AM MDT Sat Aug 5 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>119-061030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
337 AM MDT Sat Aug 5 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are expected especially this
afternoon and evening.  No severe storms are expected but a
few may produce some gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Chances for mainly afternoon and evening thunderstorms will
exist through the period as several disturbances and cool fronts
pass across the region.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 5, 2:39 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
239 PM MDT SAT AUG 5 2017

WYZ117-118-052115-
Central Laramie County WY-South Laramie Range Foothills WY-
239 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm
along Interstate 25 near the Colorado state line, moving east at 20
mph.

Outflow winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park,
North Cheyenne, Warren Air Force Base, Fox Farm-College and South
Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 3 and 14.
 Interstate 80 in Wyoming between mile markers 354 and 379.

LAT...LON 4111 10497 4133 10464 4110 10444 4099 10474
      4100 10487
TIME...MOT...LOC 2037Z 236DEG 19KT 4108 10483

Levin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:29 AM MDTSpecial Weather StatementCYSGoshen46 min
Aug 5, 2:41 AM MDTRed Flag WarningCYS15 hr
Aug 5, 2:39 PM MDTSpecial Weather StatementCYSLaramie36 min
Aug 5, 3:42 PM MDTSevere Thunderstorm WarningCYSLaramie33 min
Aug 5, 4:07 PM MDTSpecial Weather StatementCYSLaramie38 min
Aug 5, 4:20 PM MDTAreal Flood AdvisoryCYSLaramie3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.